Alert archive / Kentucky / Freeze Warnings in 2012
Freeze Warning 5, NWS Jackson, KY
NWS Jackson, KY issued this freeze warning at Oct 31, 2012, 3:41 PM EDT for 8 counties in Kentucky. It took effect at Nov 1, 2012, 3:00 AM EDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 31, 2012, 3:41 PM EDT (19:41 UTC)
- In effect from
- Nov 1, 2012, 3:00 AM EDT
- Expired
- Nov 1, 2012, 8:08 AM EDT
- In force
- 5 hr
- Issued by
- NWS Jackson, KY
Counties Bell County, KY, Knox County, KY, Laurel County, KY, McCreary County, KY, Pulaski County, KY, Rockcastle County, KY, Wayne County, KY, Whitley County, KY
The radar
The Jackson,KY radar (KJKL), 110 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1698 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
336 WWUS73 KJKL 311941 NPWJKL URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 341 PM EDT WED OCT 31 2012 ...FREEZE WARNING FOR PORTIONS OF THE CUMBERLAND VALLEY REGION TONIGHT.. .SKIES WILL CONTINUE TO GRADUALLY CLEAR FROM WEST TO EAST TONIGHT BEHIND A PASSING DISTURBANCE. THIS WILL ALLOW TEMPERATURES TO DROP BELOW FREEZING FOR A COUPLE HOURS IN PORTIONS OF THE CUMBERLAND VALLEY NEAR THE TN BORDER. KYZ068-079-080-083>087-010345- /O.NEW.KJKL.FZ.W.0005.121101T0700Z-121101T1300Z/ ROCKCASTLE-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL- INCLUDING THE CITIES OF...MOUNT VERNON...SOMERSET...LONDON... MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE 341 PM EDT WED OCT 31 2012 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EDT THURSDAY... THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM EDT THURSDAY. * TEMPERATURES ARE EXPECTED TO FALL BELOW FREEZING AROUND OR SHORTLY AFTER 3 AM EDT. * LOW TEMPERATURES BY DAWN WILL AVERAGE IN THE 27 TO 32 DEGREE RANGE. * ANY REMAINING SENSITIVE VEGETABLES...FRUITS...POTTED PLANTS OR FLOWERS COULD BE DAMAGED BY THE EXPECTED SUB FREEZING TEMPERATURES AND POSSIBLE LIGHT FROST. STEPS SHOULD BE TAKEN TO PROTECT ANY SENSITIVE OUTDOOR VEGETATION. IN ADDITION...FROST COULD FORM IN PASTURE LANDS...AND FARMERS ARE ADVISED TO TAKE APPROPRIATE PRECAUTIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. $$ JP
2 follow-up statements
572 WWUS73 KJKL 010302 NPWJKL URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 1102 PM EDT WED OCT 31 2012 ...FREEZE WARNING FOR PORTIONS OF THE CUMBERLAND VALLEY REGION TONIGHT.. .SKIES WILL GRADUALLY CLEAR FROM WEST TO EAST TONIGHT BEHIND A PASSING DISTURBANCE. THIS WILL ALLOW TEMPERATURES TO DROP BELOW FREEZING FOR A COUPLE HOURS IN PORTIONS OF THE CUMBERLAND VALLEY NEAR THE TENNESSEE BORDER AROUND DAWN. KYZ068-079-080-083>087-011300- /O.CON.KJKL.FZ.W.0005.121101T0700Z-121101T1300Z/ ROCKCASTLE-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL- INCLUDING THE CITIES OF...MOUNT VERNON...SOMERSET...LONDON... MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE 1102 PM EDT WED OCT 31 2012 ...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT THURSDAY... A FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT THURSDAY. * TEMPERATURES ARE EXPECTED TO FALL BELOW FREEZING SHORTLY AFTER 3 AM EDT...AND SHOULD RISE ABOVE FREEZING BETWEEN 9 AND 10 AM EDT. * LOW TEMPERATURES BY DAWN WILL AVERAGE IN THE 27 TO 32 DEGREE RANGE. * ANY REMAINING SENSITIVE VEGETABLES...FRUITS...POTTED PLANTS OR FLOWERS COULD BE DAMAGED BY THE EXPECTED SUB FREEZING TEMPERATURES AND POSSIBLE LIGHT FROST. STEPS SHOULD BE TAKEN TO PROTECT ANY SENSITIVE OUTDOOR VEGETATION. IN ADDITION... FROST COULD FORM IN PASTURE LANDS...AND FARMERS ARE ADVISED TO TAKE APPROPRIATE PRECAUTIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. $$ JP/RAY
768 WWUS73 KJKL 011208 NPWJKL URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 808 AM EDT THU NOV 1 2012 ...FREEZE WARNING IS CANCELLED... .TEMPERATURES ACROSS THE CUMBERLAND VALLEY HAVE REACHED THEIR LOW TEMPERATURE AND HAVE BEGUN TO RISE. ALL TEMPERATURES ACROSS THE AREA OF CONCERN WILL WARM INTO THE LOWER 30S BY 9 AM. KYZ068-079-080-083>087-011315- /O.CAN.KJKL.FZ.W.0005.000000T0000Z-121101T1300Z/ ROCKCASTLE-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL- INCLUDING THE CITIES OF...MOUNT VERNON...SOMERSET...LONDON... MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE 808 AM EDT THU NOV 1 2012 ...FREEZE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE FREEZE WARNING. MOST TEMPERATURES ACROSS THE CUMBERLAND VALLEY HAVE WARMED INTO THE LOWER 30S. TEMPERATURES IN THE COLDEST VALLEYS WILL ALSO RISE ABOVE 30 DEGREES BY 9 AM SO WILL CANCEL THE FREEZE WARNING. $$ RAY/SHALLENBERGER
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this freeze warning went out at Oct 31, 3:25 PM EDT, 16 minutes earlier.
Area forecast discussion, Oct 31, 3:25 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 325 PM EDT WED OCT 31 2012 .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 324 PM EDT WED OCT 31 2012 THERE ARE TWO MAIN FORECAST CHALLENGES DURING THE NEAR TERM PORTION OF THE FORECAST. THE FIRST IS THE DISTURBANCE NOW ROTATING DOWN INTO THE OH VALLEY AROUND THE DEEP SYSTEM OVER THE NORTHEAST AND ITS AFFECTS ON CLOUDS AND LIGHT PRECIPITATION POTENTIAL IN CENTRAL AND EASTERN AREAS AS WELL AS MIN TEMPS IN THE FAR SW THIS EVENING INTO THE OVERNIGHT HOURS. THE SECOND CHALLENGE IS THE NEXT WAVE AND WEAK SFC SYSTEM TO DROP DOWN INTO THE OH AND TN VALLEY REGION ON THU NIGHT AND AN INCREASE IN LOW CLOUDS AND POSSIBLY SOME LIGHT PRECIPITATION. A DISTURBANCE ROTATING AROUND THE MAIN CIRCULATION WELL TO OUR NORTHEAST SHOULD LEAD TO A GOOD CHANCE OF SOME MEASURABLE LIGHT RAIN AND LOW CLOUDS SPREADING BACK A BIT FURTHER TO THE WEST THAN AT PRESENT INTO THE CENTRAL CWA AND POSSIBLY AS FAR WEST AS JUST EAST OF I 75 FOR THE REMAINDER OF THE AFTERNOON INTO THE EVENING. THE LOW LEVEL FLOW IS EXPECTED TO BECOME A BIT MORE UPSLOPE...BRIEFLY...IN THE WAKE OF THIS DISTURBANCE...SO THE HIGHEST TERRAIN NEAR THE VA BORDER AND THE FAR EAST WILL HOLD ONTO LIGHT RAIN CHANCES...AND POSSIBLY SOME VERY LIGHT SNOW ABOVE 2000 FEET A BIT LONGER. AFTER THE DISTURBANCE PASSES...CLEARING WILL GRADUALLY ATTEMPT TO SPREAD TO THE EAST AGAIN. THIS MAKES LOW TEMPS CHALLENGING...NOT SO MUCH IN THE CENTRAL AND EASTERN CWA WHERE THE DIURNAL RANGE WILL BE MORE LIMITED DUE TO THE CLOUDS AND MORE MOIST ATMOSPHERE...BUT IN LOCATIONS CLOSER TO I 75 AND ABOUT AS FAR EAST AS US 25E. MOS GUIDANCE LOW TEMPS THERE ARE IN THE UPPER 20S TO AROUND 30 DEGREE RANGE...WITH A FEW MIN T NEAR FREEZING. SOME OF THIS AREA WILL LIKELY EXPERIENCE FREEZING TEMPERATURES LATE TONIGHT AND NEAR DAWN ON THU. A FREEZE WARNING WILL BE ISSUED SHORTLY FOR THIS AREA FOR TONIGHT. IN BETWEEN THE DEPARTING SYSTEM OVER THE NORTHEAST AND THE ONE MOVING INTO THE MS VALLEY REGION...MODELS PROJECT ENOUGH DRYING OUT OF THE AIRMASS AND SFC HIGH PRESSURE TO COMBINE FOR AT LEAST A BRIEF CLEARING OF THE LOW AND MID LEVEL CLOUDS IN ALL AREAS ON THU AND ADDITIONAL MODERATION IN TEMPS FROM TODAY...BUT STILL REMAINING BELOW NORMAL. THEREAFTER...CLOUDS WILL INCREASE WITH THE DISTURBANCE AND WEAK SFC SYSTEM MOVING ACROSS THE AREA ON THU NIGHT. CLOUDS HAVE BEEN RAMPED UP CONSIDERABLY FROM PREVIOUS FORECASTS WITH THIS AND WE OPTED TO ADD SOME SPRINKLES. THE SREF HAS SOME RATHER LOW POPS COMPARED TO THE MET MOS GUIDANCE...AND THE MAV MOS IS EVEN LOWER. THE NAM PAINTS OUT SOME LIGHT QPF ON THU NIGHT...WITH THE MODELS GENERALLY AGREEING ON SOME SHALLOW MOISTURE GENERALLY BELOW 700 MB AND SOME OMEGA IN THAT LAYER AS WELL. GIVEN THAT THE MOISTURE IS RATHER SHALLOW...MEASURABLE PRECIP MAY NOT OCCUR AND THE ADDITION OF SPRINKLES AND JUST UNDER 15 PERCENT POP IS A TREND UPWARD. THE ONLY OTHER MAIN CHANGE FROM THE PREVIOUS FORECAST WAS TO WARM UP MIN T ON THU NIGHT AS CONSIDERABLY MORE CLOUD COVER IS ANTICIPATED AND THIS COMBINATION WILL PREVENT ANY THREAT OF FROST. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 324 PM EDT WED OCT 31 2012 ANY LINGERING CLOUDINESS FROM A WEAK DEPARTING SHORT WAVE WILL BE DECREASING ON FRIDAY...WITH WEAK UPPER LEVEL RIDGING AND SURFACE HIGH PRESSURE BRINGING DRY MILD WEATHER FOR SATURDAY. THERE IS FAIRLY GOOD MODEL AGREEMENT THAT THE APPROACH OF AN UPPER LEVEL SHORT WAVE TROF...AND ASSOCIATED SURFACE LOW WILL BRING BACK A CHANCE OF PRECIPITATION SATURDAY NIGHT. HOWEVER THERE ARE DIFFERENCES IN THE EXACT TIMING AND HOW LONG TO HOLD ONTO THE CHANCES INTO THE DAY SUNDAY. THIS INITIAL WAVE WILL BEGIN A PATTERN TRANSITION WITH A SECOND STRONGER SHORT WAVE FOLLOWING ON ITS HEALS AND HELPING TO CARVE OUT ANOTHER LARGE TROF ACROSS THE EASTERN U.S. FOR EARLY NEXT WEEK. THE SECOND SHORT WAVE WILL ALSO BRING PRECIPITATION CHANCES FOR EARLY NEXT WEEK. AFTER A WARM UP THIS WEEKEND...TEMPERATURES WILL BE BELOW NORMAL EARLY NEXT WEEK UNDER THE INFLUENCE OF THE EASTERN U.S TROF. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 150 PM EDT WED OCT 31 2012 MOSTLY CLEAR SKIES ARE OVER THE FAR SW CWA NEAR SME AT PRESENT WITH CLOUDY SKIES GENERALLY ALONG OR TO THE EAST OF I 75. ON THE EDGE OF THE CLOUD BANK...VFR CIGS ARE OBSERVED AND EXPECTED TO REMAIN... WITH MVFR FURTHER EAST AT JKL AND MOST OF THE REST OF THE CWA OUTSIDE OF THE HIGH TERRAIN WHERE IFR OR LOWER CIGS PREVAIL. THIS TREND AT THE TAF SITES AND THE REST OF THE AREA SHOULD CONTINUE THROUGH ABOUT 0Z WITH SOME LIGHT RAIN IN THE FAR EAST. THEREAFTER... A DISTURBANCE ROTATING AROUND THE MAIN CIRCULATION WELL TO OUR NORTHEAST MAY BRING A PERIOD OF LIGHT RAIN BACK FURTHER WEST AFTER 22Z...WITH LOW CLOUDS AND MVFR CIGS POSSIBLY MOVING BACK TOWARD THE I 75 CORRIDOR AND INTO LOZ. CIGS BETWEEN THE 0Z AND 12Z PERIOD MAY DROP TO IFR AG JKL AND MUCH OF THE EASTERN CWA. ONCE THE DISTURBANCE PASSES...IMPROVEMENT IN CIGS TO VFR WILL BEGIN TO PUSH EAST DURING THE 6Z TO 12Z PERIOD. LOZ SHOULD IMPROVE TO VFR AROUND 8Z AND JKL A BIT LATER...LIKELY AFTER 12Z. && .JKL WATCHES/WARNINGS/ADVISORIES... FREEZE WARNING FROM 3 AM TO 9 AM EDT THURSDAY FOR KYZ068-079-080- 083>087. && SHORT TERM...JP LONG TERM....SBH AVIATION...JP
Hazardous weather outlook, Oct 31, 11:02 AM EDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1102 AM EDT WED OCT 31 2012 KYZ088-118-120-011200- HARLAN-LETCHER-PIKE- 1102 AM EDT WED OCT 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. LIGHT SNOW IS POSSIBLE TODAY AND TONIGHT ABOVE 2000 FEET...BUT NO ACCUMULATION IS EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PATCHY FROST IS POSSIBLE THURSDAY NIGHT AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KYZ044-050>052-058>060-069-104-106>117-119-011200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-JACKSON-ELLIOTT- MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY- CLAY-LESLIE-MARTIN- 1102 AM EDT WED OCT 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PATCHY FROST IS POSSIBLE THURSDAY NIGHT AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KYZ068-079-080-083>087-011200- ROCKCASTLE-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL- 1102 AM EDT WED OCT 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. FREEZING TEMPERATURES ARE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PATCHY FROST IS POSSIBLE THURSDAY NIGHT AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AR/JP
Nearby
Freeze Warnings in Kentucky, 2012Every freeze warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.